Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 8, NWS Midland/Odessa, TX

February 24, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 24, 2017, 1:54 PM MST for Eddy County, New Mexico. It took effect at Feb 26, 2017, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 24, 2017, 1:54 PM MST (20:54 UTC)
In effect from
Feb 26, 2017, 12:00 PM MST
Expired
Feb 26, 2017, 3:08 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3824 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS74 KMAF 242054
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
254 PM CST Fri Feb 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR THE GUADALUPE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.Strong west winds blowing through the Guadalupe Mountains this
afternoon will decrease by sunset.  However, winds may increase
again Sunday afternoon as a disturbance moves through the region.

NMZ027-TXZ258-251000-
/O.NEW.KMAF.HW.A.0008.170226T2000Z-170227T0200Z/
/O.CON.KMAF.HW.W.0008.000000T0000Z-170225T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
154 PM MST Fri Feb 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

* TIMING...Until 5 PM MST this afternoon, and from Sunday
  afternoon through Sunday evening.

* WINDS...This afternoon...West 35 to 45 mph with gusts to 60 mph.
  Sunday...West 30 to 50 mph with gusts to around 70 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur.  Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$

44
4 follow-up statements
555 
WWUS74 KMAF 250034
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
634 PM CST Fri Feb 24 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.Another disturbance will move through the region on Sunday.
Strong west winds on the southern periphery of the trough may 
once again mix down into the higher elevations of the Guadalupe 
Mountains Sunday afternoon and early evening. 

NMZ027-TXZ258-251245-
/O.CON.KMAF.HW.A.0008.170226T2000Z-170227T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
534 PM MST Fri Feb 24 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...Sunday afternoon through Sunday evening. 

* WINDS...West 30 to 50 mph with gusts to around 70 mph. 

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous 
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$
142 
WWUS74 KMAF 250949
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
349 AM CST Sat Feb 25 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.Another upper disturbance will move over the region on Sunday. 
Strong west winds on the edge of the trough may mix down into the
higher elevations of the Guadalupe Mountains Sunday afternoon and
early evening.

NMZ027-TXZ258-252200-
/O.CON.KMAF.HW.A.0008.170226T2000Z-170227T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
249 AM MST Sat Feb 25 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...Sunday afternoon through Sunday evening.

* WINDS...West 35 to 45 mph with gusts to around 65 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
805 
WWUS74 KMAF 252045
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CST Sat Feb 25 2017

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON FOR THE GUADALUPE MOUNTAINS...

.A series of disturbances will move over West Texas and Southeast
New Mexico beginning Sunday, resulting in windy conditions for
much of the region through at least midweek. Strong winds will be
possible in the Guadalupe Mountains early early Sunday evening, 
and again on Monday.

NMZ027-TXZ258-260945-
/O.NEW.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/
/O.EXT.KMAF.HW.A.0008.170226T1900Z-170227T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 PM MST Sat Feb 25 2017

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

* TIMING...Sunday afternoon through Sunday evening, and Monday
  morning through Monday afternoon.

* WINDS...Sunday...West 35 to 45 mph with gusts to around 60 mph.
  Monday...West 30 to 50 mph with gusts to around 65 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur.  Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
132 
WWUS74 KMAF 261008
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
408 AM CST Sun Feb 26 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON FOR THE GUADALUPE MOUNTAINS...

...HIGH WIND WATCH THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS 
CANCELLED...

.An approaching upper trough and increasing winds aloft may result
in high winds across the Guadalupe Mountains Monday... a High Wind
Watch is in effect.  Could even see wind speeds briefly approach 
high wind as early as this after afternoon but expect it will 
only be a marginal event so have cancelled that watch.

NMZ027-TXZ258-262200-
/O.CAN.KMAF.HW.A.0008.170226T1900Z-170227T0300Z/
/O.CON.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
308 AM MST Sun Feb 26 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...
...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
High Wind Watch. 

* TIMING...Monday morning through Monday afternoon.

* WINDS...West 35 to 50 mph with gusts to around 70 mph Monday
  afternoon.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 24, 1:45 PM MST, 9 minutes earlier.

Area forecast discussion, Feb 24, 1:45 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Fri Feb 24 2017

.DISCUSSION...

WV imagery shows dry, NW flow aloft over West Texas and Southeast
New Mexico this afternoon.  This should transition to zonal thru
Saturday night as an upper trough off the PacNW coast digs south to
CA by 12Z Sunday.  At the sfc, the cold front continues moderating
afternoon highs, which should top out in the 60s most locations.
Overnight, models backdoor a secondary shot of cold air into the
area, for an even cooler day Saturday.  Despite this, main concerns
continue to be fire wx, as moisture return remains non-existent
attm.  See Fire Wx Discussion below for more details thru Saturday.

Return flow resumes Sunday under zonal flow aloft, and temperatures
rebound to above-normal by Sunday afternoon.  Forecast soundings mix
to above H7 during the afternoon, bringing 40-50kt westerlies to the
sfc in the Guadalupes.  Latest NAM shows a decent mtn wave signature
there Sunday afternoon, so we've issued a watch.  W/little moisture
recovery in place, widespread critical fire wx conditions are once
again anticipated.  We considered issuing a watch, but w/2 RFWs in
effect already, to avoid complicating things, we'll wait until
the next issuance (or the next) to pull the trigger.

Monday and Tuesday are up in the air regarding fire wx.  Flow aloft
gradually transitions to SW by Tuesday afternoon, w/temps remaining
above-normal.  Models had been advertising stronger winds Tuesday
afternoon, but are now hinting at Monday afternoon.  Regardless,
both days look like continuing critical fire wx.  Once models come
into better agreement, specific areas/times can be delineated.

Unfortunately, warm wx comes to an end Tuesday night/Wednesday as a
strong cold front moves through the region, taking temps below normal
Wednesday/Thursday before climbing back to near-normal by Friday.
Grids stay dry, as moisture return remains nil.

&&

.FIRE WEATHER...

Temperatures today will be near normal across the northern 2/3rds of
the Permian Basin and portions of southeast New Mexico but above
normal elsewhere.  Minimum RH values this afternoon are expected to
be 15 percent or below across all but the Western Low Rolling
Plains, northeast Permian Basin, and northern portions of Lea
County. 20 foot winds of 20 mph or greater are expected across areas
south and west of the Pecos River, the Guadalupe Mountains,
southeast New Mexico plains, and the far northwest Permian Basin
this afternoon.  These areas are expected to be in very high to
extreme fire danger today and are in a Red Flag Warning into this
evening.  A cold front will backdoor into the area tonight and
tomorrow allowing RH values to improve across the eastern parts of
the area; however, winds will become southerly to southwesterly
Saturday afternoon allowing low RH values to spread across at least
the western half of the CWA. Winds tomorrow afternoon are expected
to be below 20 mph across the area except in the Guadalupe
Mountains.  A Red Flag Warning is in effect for tomorrow afternoon
across the Guadalupe Mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     31  64  42  74 /   0   0   0   0
Carlsbad                       30  67  36  71 /   0   0   0   0
Dryden                         44  69  44  78 /   0   0   0   0
Fort Stockton                  37  68  43  78 /   0   0   0   0
Guadalupe Pass                 33  60  40  63 /   0   0   0   0
Hobbs                          27  60  36  69 /   0   0   0   0
Marfa                          24  66  28  72 /   0   0   0   0
Midland Intl Airport           32  64  43  74 /   0   0   0   0
Odessa                         33  65  42  74 /   0   0   0   0
Wink                           30  66  36  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 5 PM MST this afternoon for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning from 11 AM to 6 PM MST Saturday for Guadalupe
     Mountains.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning until 6 PM CST /5 PM MST/ this evening for Big
     Bend Area-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Terrell-Van Horn and Highway 54
     Corridor.

     High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains.

     Red Flag Warning from 11 AM to 6 PM MST Saturday for Guadalupe
     Mountains.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains.

&&

80/44
Hazardous weather outlook, Feb 24, 11:19 AM MST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1219 PM CST Fri Feb 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1219 PM CST Fri Feb 24 2017 /1119 AM MST Fri Feb 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning remains in effect today for the Guadalupe
Mountains for westerly winds of 40-45 mph and gusts to 65 mph.

Very windy and dry conditions may result in critical fire weather
conditions today generally along and west of the Pecos River as well
as southeast New Mexico and far northwest Permian Basin. A Red Flag
Warning is in effect for these areas until this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Windy and dry conditions will be present across the Guadalupe
Mountains on Saturday and a Red Flag Warning is in effect for this
area for Saturday afternoon.

Critical fire weather conditions may continue across portions of the
region beginning on Sunday.

Strong winds will be present across the Guadalupe Mountains on Sunday
so a High Wind Watch is in effect Sunday afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:47 AM MSTRed Flag WarningMAFGaines, Pecos, Terrell14 hr
Feb 24, 1:41 PM MSTRed Flag WarningMAF28 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.